Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Pharmacotherapy. 2003 Sep;23(9):1094-9.

Propylene glycol-associated renal toxicity from lorazepam infusion.

Author information

  • 1University of Wisconsin Hospital and Clinics, Madison, USA. nyaucher@charter.net

Abstract

OBJECTIVES:

Using data from patients who developed elevations in serum creatinine concentrations while receiving continuous-infusion lorazepam, we sought to determine the correlations between the magnitude of serum creatinine concentration rise and each of the following variables: serum propylene glycol level, cumulative lorazepam dose, and duration of lorazepam administration. An additional objective was to identify clinical markers for propylene glycol toxicity.

DESIGN:

Retrospective chart review.

SETTING:

Medical-surgical intensive care unit and burn unit at a university hospital.

PATIENTS:

Eight patients who developed elevations in serum creatinine concentrations while receiving continuous-infusion lorazepam (range 2-28 mg/hr).

MEASUREMENTS AND MAIN RESULTS:

The mean cumulative dose of lorazepam was 4305 mg (range 1200-10,920 mg), and the mean propylene glycol level determined at the time of peak serum creatinine concentration was 1103 microg/ml (range 186-3450 microg/ml). Serum creatinine concentrations increased in all eight patients during lorazepam infusion and decreased in seven within 3 days after stopping infusion. A weak-to-moderate correlation existed between the magnitude of the rise in serum creatinine concentration and propylene glycol level (r=0.53). A weak-to-moderate correlation also was identified between cumulative lorazepam dose and magnitude of serum creatinine concentration rise (r=0.43), and a strong-to-moderate correlation was found between duration of lorazepam infusion and magnitude of serum creatinine concentration rise (r=0.60). Propylene glycol levels were strongly correlated with both serum osmolality and osmol gap.

CONCLUSION:

The patients' increased serum creatinine concentrations are likely to have resulted from exposure to propylene glycol as a result of lorazepam infusion. Serum osmolality and osmol gap may be useful markers for propylene glycol toxicity.

Comment in

PMID:
14524641
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for John Wiley & Sons, Inc.
    Loading ...
    Write to the Help Desk